Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 36, NWS Charleston, SC

June 3, 1997Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 1997, 6:42 PM EDT for Berkeley County, South Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 1997, 6:42 PM EDT (22:42 UTC)
Expired
Jun 3, 1997, 7:15 PM EDT
In force
33 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:00 PM EDTHail 0.75Goose Creek, SC
Jun 3, 7:05 PM EDTHail 1Ladson, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 032243 RRA
SVRCHS
SCC015-032315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
642 PM EDT TUE JUN 3 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...BERKELEY COUNTY
 
A SEVERE THUNDERSTORM NEAR SUMMERVILLE AND GOOSE CREEK WILL PRODUCE HAIL
UP TO 1 INCH IN DIAMETER AND GUSTY WINDS IN EXCESS OF 60 MPH. THE STORM
IS MOVING TOWARDS THE SOUTHEAST AT 15 MPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:07 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 3, 1:07 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
100 PM EDT TUE JUN 03 1997

TSTM ACTVY STIFLED SO FAR S AND W OF A LINE FROM MCCLELLANVILLE TO FLO
TO NEWBERRY AND SO DONT SEE A NEED FOR TNGT TO MENTION AFTER HEATING
GONE.  MODELS IN CLOSE AGREEMENT ON TEMPS NEXT 48H WITH ARND 80 FOR HI
AND MID 60S LOWS...BUT AVN SOMEWHAT WETTER.  AS OF NOW WOULD PREFER
TO KEEP IN SLGT CHC CAT (20PCT) DURING AFTN NEXT TWO DAYS.

ON CWF...MODELS HAVE COME AROUND AND ARE NOW GIVING NE FLOW ALG CST
BY MIDDAY WED ON NGM...BUT ETA IN BETTER AGREEMENT WITH WHAT IS THERE
NOW...WHICH IS LIGHT NORTHERLY IN SOME LOCATIONS.  ETA KEEPS NE OR E
AND INCREASES TO 17-19 KT BY LATE WED OR WED NIGHT.  CONDS OFFSHORE
HAVE BEEN EXCEEDING THESE MODELS BY 5-10 KT WHEN NELY FLOW IS FCST
DURING LAST FEW EPISODES...SO WOULD NOT BE SURPRISED TO HAVE NE 20 KT
AND 6 FT SEAS ARND OR SHORTLY AFTER DAYBREAK WED.  SCA MAY BE NEEDED
THEN.

JFT

In the hours before

Local storm report, Jun 3, 3:10 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
310 PM EDT TUE JUN 03 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

 0230 PM   NORTH MYRTLE BEACH         SC   .75 INCH HAIL
06/03/97   HORRY                          DISPATCH REPORT
Local storm report, Jun 3, 3:12 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
310 PM EDT TUE JUN 03 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

 0230 PM   NORTH MYRTLE BEACH         SC   .75 INCH HAIL
06/03/97   HORRY                          DISPATCH REPORT
Local storm report, Jun 3, 4:40 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
440 PM EDT TUE JUN 03 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    CONWAY                    SC   .75 INCH HAIL
06/03/97   HORRY                          HAM RADIO REPORT
                                          4 MI WEST OF CONWAY

0420 PM    OUTLAND                   SC   .75 INCH HAIL
06/03/97   GEORGETOWN                     DISPATCH REPORT
Local storm report, Jun 3, 4:41 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
440 PM EDT TUE JUN 03 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    CONWAY                    SC   .75 INCH HAIL
06/03/97   HORRY                          HAM RADIO REPORT
                                          4 MI WEST OF CONWAY

0420 PM    OUTLAND                   SC   .75 INCH HAIL
06/03/97   GEORGETOWN                     DISPATCH REPORT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:10 PM EDTSevere Thunderstorm WarningCHSBeaufort35 min
Jun 3, 7:00 PM EDTSevere Thunderstorm WarningCHSCharleston45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.